Hi blueberry hill and welcome to the Board!
When I saw that you were diagnosed in 2000, that caught my eye as that was the year I was making fundamental decisions after a diagnosis of a challenging case the previous December. You certainly have paid your dues, what with the surgery, the radiation, and the hormonal therapy for many years. (I have been on intermittent hormone therapy, which evolved in 2000 to triple hormone therapy (Lupron, Casodex, finasteride with Fosamax and lifestyle tactics in support.) By the way, hearty congratulations on keeping your weight stable! That is a superb accomplishment while on hormonal therapy (and one that I have not achieved, though I'm in full control now during the vacation period of intermittent therapy). Here's hoping we both enjoy success in beating this thing!
There are several signs in what you posted indicating your doctor was going by some older practices regarding hormonal therapy, as were many doctors at the time. Perhaps the most significant older practice was the choice of continuous hormonal blockade with an LHRH-agonist drug (the Zoladex) instead of intermittent therapy. There has been considerable research on recovery from side effects after a prolonged period of hormonal therapy, such as your period that appears to have lasted about seven to eight years. The bottom line - the bad news first before the better news - is that often the machinery in the testes will lock down permanently and no longer produce testosterone after such a long period on hormonal blockade. One way of looking at it is that such patients get the full benefit of the shots without actually having to get the shots. On the other hand, they don't recover from the side effects either, as they are not producing significant testosterone.
The key to recovery from the side effects is recovery, one way or another, of testosterone. The fact that your hot flashes are not as frequent is a sign that you may be again producing some testosterone. There is an easy way to tell: have the doctor draw another vial of blood for testosterone when he checks your PSA. (While you are at it, you might get him to add a DHT test, but that's another matter - and important! Arguably, the doctor should have been monitoring testosterone and DHT periodically, but you did well as far as the cancer is concerned, and the monitoring approach is now hindsight.)
Here's the good news: even though you may
no longer be able to produce testosterone on your own, some patients under careful, savvy medical management, are able to supplement with testosterone to recover from the side effects while not unduly fueling their prostate cancers. If you choose to try that, I suggest a doctor who is expert in intermittent hormonal therapy and who will insist on careful monitoring.
Hopefully you will recover adequate testosterone on your own even though you have been on blockade for a number of years. My impression is that some such patients do recover, but I'm not sure of the proportion. I believe it is not large. Dr. Fernand Labrie from the Montreal area, the "father" of combined hormonal therapy and an advocate at least until recently of continuous blockade, has done some research on that, as have others. You can look into research by using www.pubmed.gov, a site we can use on theis board because it is government sponsored. We on the Board can help with that site if you need it. For starters, try (without the quotation marks) " labrie f [au] AND prostate cancer " in the search block.
I have taken vacations from full triple blockade three times. Each time it took me about three months to achieve substantial recovery from side effects, and I was virtually fully recovered by the six months point. I believe that is fairly typical. However, there is a lot of variation in recovery time, and a few patients never recover. Odds of recovery begin tailing off significantly when a patient of 70 or older has been on blockade for two years or more. (I was on blockade for 31 months during my first cycle, starting at age 56 and ending at age 59.)
I agree with JohnT1 about considering Avodart during your off-therapy period unless your DHT is extremely low (such as less than 5.0) and stays low. My layman's impression is that this is not something you would need to do soon. A very few men do not respond well to Avodart, because of their genetic makeup, but do respond to finasteride, which is nearly as effective (and cheaper as it is generic). The main role of Avodart is to sharply reduce the conversion of any remaining testosterone (with some being produced indirectly via the adrenal glands, rather than the testes, and even from the cancer cells themselves) into DHT, which is a far more potent fuel for the cancer than testosterone.
Take care and good luck,